Oklahoma, 2008Hail in Oklahoma, September 5, 2008
September 5, 2008 · NWS OUN · 11 events in 3 counties and zones
Thunderstorms developed over the eastern Texas panhandle during the late afternoon on the 5th, and became severe as they moved into western Oklahoma, with several brief supercells forming. Large hail was the main hazard with the thunderstorms with hail up to baseball size reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the eastern Texas panhandle during the late afternoon on the 5th, and became severe as they moved into western Oklahoma, with several brief supercells forming. Large hail was the main hazard with the thunderstorms with hail up to baseball size reported. The hail broke a few windows at a residence in Roger Mills county, but no other damage was reported. The storms dissipated shortly after sunset. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 2:06 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 5, 2:06 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT FRI SEP 5 2008
.DISCUSSION...
RAIN LEFT FROM TSTM COMPLEX WHICH DEVELOPED THIS MORNING FINALLY
MOVING OUT OF NORTHEASTERN ZONES. OUTFLOW BOUNDARY IS LOCATED OVER
NORTHERN OKLAHOMA...WITH A COLD FRONT MOVING SE THROUGH TX
PANHANDLE AND AN MCV NEAR PYX. EXPECT TSTMS TO FORM ALONG THE
FRONT W OF THE FA THIS AFTERNOON...POSSIBLY CONSOLIDATING INTO AN
MCS AFFECTING WRN OK OVERNIGHT. REGION OF WAA OVER COOLER AIR NEAR
SFC WILL DEVELOP OVERNIGHT INTO THE EARLY AM HOURS SAT ALONG THE
NORTHERN BORDER OF THE FA. COOLER AIR BEHIND FRONT...POSSIBLY
ENHANCED BY OUTFLOW FROM SHOWERS...SHOULD KEEP TEMPS IN THE
NORTHERN PORTION OF THE FA FROM WARMING TOO MUCH.
MEANWHILE...SOUTHERN PORTIONS OF THE FA SHOULD EXCEED 90 DEGREES
WITH VERY LITTLE CHANCE FOR RAIN. SUNDAY SHOULD BE WARMER AND
DRIER AREA WIDE AS BOUNDARY LIFTS BACK NORTHWARD AS A WARM FRONT
SAT NIGHT. FORECAST WAS PRETTY MUCH LEFT ALONE BEYOND THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 60 83 65 90 / 30 20 20 10
HOBART OK 63 89 67 91 / 20 20 10 10
WICHITA FALLS TX 65 94 69 97 / 10 10 0 10
GAGE OK 55 79 60 85 / 60 20 20 20
PONCA CITY OK 58 77 64 87 / 50 30 30 20
DURANT OK 62 88 65 91 / 0 10 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
25/03
Hazardous weather outlook, Sep 5, 2:06 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT FRI SEP 5 2008
OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
306 PM CDT FRI SEP 5 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
IN PART OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA WEST OF A LINE FROM ALVA TO
WEATHERFORD... TO MOUNTAIN VIEW...AND ALTUS OKLAHOMA... TO QUANAH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 11 PM.
IMPACTS...
SUPERCELLS WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALL
SIZE. MINOR...AND LOCALLY SIGNIFICANT DAMAGE TO ROOFTOPS...
AUTOMOBILES...AND TENDER VEGETATION.
SEVERE WIND GUSTS AROUND 60 MPH.
A LOW CHANCE FOR A TORNADO.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH 11 PM.
DISCUSSION...
A SURFACE LOW PRESSURE WAS LOCATED IN THE OKLAHOMA PANHANDLE AROUND
MID-AFTERNOON... WITH A COLD FRONT EXTENDING ACROSS THE EASTERN
TEXAS PANHANDLE INTO WEST TEXAS. AN OUTFLOW BOUNDARY FROM THE
MORNING THUNDERSTORMS... ALSO EXTENDED FROM THE LOW PRESSURE
SOUTHEASTWARD ACROSS WESTERN AND CENTRAL OKLAHOMA. SOUTHEASTERLY
WINDS AT LOW AND MID LEVELS HAS INCREASED THE MOISTURE ACROSS PARTS
OF WESTERN NORTH TEXAS AND WESTERN OKLAHOMA TODAY...WITH DEWPOINTS
IN THE LOW 60S. MEANWHILE...A BROAD UPPER LEVEL TROUGH OVER THE
PLAINS ALONG WITH A DISTURBANCE MOVING THROUGH THE TROUGH... WILL
MAINTAIN COOL TEMPERATURES ALOFT...AND MODERATE WIND SHEAR...
PROVIDING A FAVORABLE ENVIRONMENT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT.
STRONG HEATING ALONG AND SOUTH OF THE BOUNDARIES HAS RESULTED IN
MODERATE INSTABILITY THIS AFTERNOON OVER THE SLIGHT RISK AREA.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NEAR AND AHEAD OF THE
BOUNDARIES IN THE EASTERN TEXAS PANHANDLE TOWARD WESTERN OKLAHOMA.
STORMS WILL THEN MOVE EAST AND SOUTHEAST THROUGH THE EVENING.
SUPERCELLS ARE EXPECTED... WHICH WILL INCREASE THE THREAT FOR LARGE
HAIL IN PARTICULAR... WITH A SECONDARY THREAT FOR DAMAGING WINDS.
RELATIVELY HIGH CLOUD BASES WILL KEEP TORNADO POTENTIAL VERY LOW...
BUT AN ISOLATED TORNADO COULD OCCUR... ESPECIALLY WITH ANY STORM
THAT TURNS MORE STRONGLY TOWARD THE SOUTH.
THUNDERSTORMS WILL BECOME ELEVATED... WITH DECREASING INSTABILITY BY
LATE EVENING. A LOW LEVEL JET COULD MAINTAIN STORMS OVERNIGHT...
SPREADING INTO NORTH CENTRAL AND CENTRAL OKLAHOMA. THESE STORMS
COULD PRODUCE LIGHTNING...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY SEP 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A FRONTAL BOUNDARY AND UPPER LEVEL TROUGH WILL REMAIN IN THE REGION
THROUGH MONDAY... MAINTAINING ISOLATED TO SCATTERED THUNDERSTORMS AT
ANY GIVEN TIME. THE GREATEST CHANCE FOR STORMS WILL BE ALONG
INTERSTATE 40 UP TO THE KANSAS BORDER... WITH LOWER CHANCES TOWARD
THE RED RIVER. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THIS
TIME... ALTHOUGH AN ORGANIZED SEVERE WEATHER EVENT IS NOT EXPECTED.
COOLER... SURFACE HIGH PRESSURE WILL REMOVE THE CHANCE FOR STORMS
MONDAY NIGHT... BUT MOISTURE AND A FEW THUNDERSTORMS WILL RETURN BY
THE MIDDLE OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
BURKE/MAXWELLIn the hours before
Special weather statement, Sep 5, 3:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT FRI SEP 5 2008
OKZ014-052200-
ROGER MILLS OK-
424 PM CDT FRI SEP 5 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF REYDON AT 424 PM
CDT...MOVING EAST AT 17 MPH. THIS STORM MAY BECOME SEVERE AS IT
MOVES INTO WESTERN ROGER MILLS COUNTY...BETWEEN DURHAM AND REYDON.
PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
BURKE
Special weather statement, Sep 5, 4:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT FRI SEP 5 2008
OKZ021-052245-
BECKHAM OK-
507 PM CDT FRI SEP 5 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF TEXOLA AT 507 PM
CDT...MOVING EAST AT 15 MPH. ANOTHER SEVERE STORM WAS LOCATED NEAR
REYDON...IN ROGER MILLS COUNTY...MOVING SOUTHEAST. THESE STORMS WILL
CONVERGE ON BECKHAM COUNTY AROUND 530 PM CDT.
PEOPLE IN BECKHAM COUNTY...INCLUDING THOSE TRAVELING ALONG
INTERSTATE 40...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
BURKE
Hail, Roger Mills
- When
- September 5, 4:20 PM CST
- Where
- Roger Mills County, 6 mi SSW of Reydon
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.570, -99.961
The hail broke a couple of windows at a residence. Monetary damages were estimated.
Hail, Roger Mills
- When
- September 5, 4:35 PM CST
- Where
- Roger Mills County, 8 mi S of Reydon
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 35.534, -99.920
Hail, Roger Mills
- When
- September 5, 4:35 PM CST
- Where
- Roger Mills County, 8 mi N of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.536, -99.910
Hail, Beckham
- When
- September 5, 5:14 PM CST
- Where
- Beckham County, 7 mi SE of Sweetwater
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.348, -99.822
Hail, Beckham
- When
- September 5, 5:20 PM CST
- Where
- Beckham County, 6 mi W of Sayre
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -99.746
Hail, Beckham
- When
- September 5, 5:21 PM CST
- Where
- Beckham County, 7 mi WNW of Sayre
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.339, -99.755
Hail, Beckham
- When
- September 5, 5:30 PM CST
- Where
- Beckham County, 6 mi WNW of Sayre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.333, -99.738
Hail, Beckham
- When
- September 5, 5:31 PM CST
- Where
- Beckham County, Sayre
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -99.640
Hail, Beckham
- When
- September 5, 5:47 PM CST
- Where
- Beckham County, 5 mi S of Sayre
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.228, -99.640
The hail was reported on Highway 283.
Hail, Beckham
- When
- September 5, 6:47 PM CST
- Where
- Beckham County, 4 mi W of Sayre
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.300, -99.711
Hail, Jackson
- When
- September 5, 7:39 PM CST
- Where
- Jackson County, Blair
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.780, -99.330
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in South Carolina, September 5 to 6, 20081 death · $10,000 · 4 events
- Tropical Storm and Storm Surge in North Carolina, September 5 to 6, 2008$490,000 · 6 events
- Tropical Storm in North Carolina, September 5 to 6, 2008$140,000 · 14 events
- Tropical Storm and Flash Flooding in South Carolina, September 5 to 6, 2008$2,000 · 9 events
- Hail in Texas, September 5, 2008$2,000 · 4.5 in hail · 4 events
- Hail and Heavy Rain in Kansas, September 5, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 200851 kt wind · 3 events
- High Surf in American Samoa, September 5 to 11, 20081 event
- Hail in Texas, September 5, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136518, 136520, 136525, 136526, 136529, 136530, 136531, 136532, 136534, 136535, 136536.